The Stolen Year: Katinka’s Story

 KatinkaNewman2

Three years ago, at the age of 47, London-based documentary film maker Katinka Blackford Newman (top) was misdiagnosed with depression while suffering from insomnia during the aftermath of a difficult divorce. She was prescribed the antidepressant Escitalopram. She had no idea at the time that, along with other SSRIs, this drug can cause a psychotic reaction.

Hours after taking the first dose, Katinka felt restless and agitated, as if she needed to be in constant motion. She didn’t sleep that night and, by the following day, wasn’t making any sense.

nightingaleLater, when she started to hallucinate, Katinka was taken to the Nightingale (left), a private hospital in London, where they failed to make the connection between the drug and her psychosis. Instead they put her on more medication.

Over the next few months, Katinka was given a whole selection of drugs, including antidepressants Mirtazapine, Sertaline (Zoloft), Fluoxetine (Prozac) and Venlafaxine (Effexor), anti-psychotics Risperidone and Olanzapine, anti-convulsant Lamotrigine, mood-stabiliser Lithium and sedative Zopiclone.

KatinkaNewmanMedsKatinka has described how she became “a complete zombie,” was unable to wash or look after herself, and had to be looked after by a 24-hour carer. She couldn’t feel empathy or love for her two children, Lily (11 at the time) and Oscar (10). She was unable to work or concentrate, she put on 20 kg (right) and she became suicidal.

Eventually, Katinka became so ill from the cocktail of drugs she’d been given that out of desperation she took herself to a local NHS hospital where she was admitted as an emergency. Thankfully, the doctors had the sense to take her off all the prescription drugs, apart from a low dose of Venlafaxine.

Following two weeks of horrendous withdrawal, she began to recover from a year-long illness that was induced entirely by medication. Katinka decided to stop taking Venlafaxine altogether, went back to work and vowed never to take antidepressant medication again. She has now recovered completely from her ordeal, and is fully herself again.

Dr David Healy (left), a professor of psychiatry at Cardiff University, said that Katinka’s experience, although extreme, highlights the dangers of drug side-effects that are too often ignored. A leading critic of SSRIs, he believes they act as no more than a placebo, albeit one with some unpleasant side-effects including nausea, insomnia and sexual dysfunction.

Furthermore, they can actually cause the kind of problems they are meant to help. In addition, a small, but still significant, number of people experiences hallucinations or paranoid delusions.

Dr Healy created the website RxISK to draw attention to the number of serious adverse ‘events’ associated with many widely prescribed drugs, including psychiatric pills. He believes there are thousands more patients with stories like Katinka’s. “People don’t realise it’s the drugs that are causing their symptoms,” he says. When Katinka returned home, Lily and Oscar clung to her as though she’d come back from the dead. Three years later, they seem well-adjusted teenagers, who will only talk reluctantly about the year they lost their mum.

It was as though someone had stolen Mummy, and I kept thinking if only we could find the switch to switch her back on, but we couldn’t,” says Lily, now 14.

Katinka told me last year: “Looking back I realise that, like many people, I was misdiagnosed with depression when in reality I was experiencing a perfectly normal reaction to a difficult life event. I had no idea these symptoms were all well known side-effects of antidepressants, and people should know the truth about them.

“I have no doubt that, if I hadn’t stopped taking the medication, I wouldn’t be here to tell the tale. Looking back, it’s painful to remember how chronically ill I was.  And it was all caused by drugs to treat an illness I never had.”

In a recent interview for the Daily Mail, Katinka said:We all want to believe in a magic pill. We want to think that if the going gets really tough, there’s something that will make us better,’ she says. ‘But there really isn’t – I needed to face my problems and work them out. Having paid the price, I want to tell people it isn’t worth taking the risk.”

KatinkaKidsa

Katinka spoke about her “stolen year” at the More Harm than Good (Roehampton) conference, which is now available on YouTube. Katinka starts speaking at 4:29:05.

Update:

PillStealsLivesKatinka’s autobiographical book, The Pill That Steals Lives, was published in July 2016.

Moving, frightening and at times funny, this is the story of how a single mum in Harlesden, North-West London, juggles life and her quest for love in order to investigate Big Pharma.”

For more information visit www.thepillthatsteals.com

A promotional video for the book can be seen on YouTube.

 

Related articles:

Her Lost Year

Out of the Hole: Khanada’s story

How Antidepressants Ruined Luke’s Life

Mental Health Disability: the Antidepressant Connection

Launching the Pill

The Lawyer and the Nightingale

 

3 Replies to “The Stolen Year: Katinka’s Story”

  1. What a frightening experience Katinka. I am so pleased that you succeeded in coming through this relatively unscathed. And thank you for making public your story. How many others have gone through this? Hopefully your account will alert the public to the dangers of these drugs, if not the medical professionals. How can they get it so wrong? Why does their training and education not include the full range of possible adverse drugs reactions? All doctors should be issued immediate alert messages telling them to be on the lookout for such events!
    My son had a similar experience. It’s now almost 20 years since his first Seroxat prescription, but he is still cruelly trapped in the psychiatric system, drugged, frightened and traumatised.
    Thank you again Katinka.

    • Janette – I think the problems lie in the wealth that IS drug prescribing. All doctors do today is prescribe. It’s where the money is. I am in the throes of establishing a blog regarding Roaccutane (prescribed for acne) and documenting my daughter’s journey. Almost sixteen years after taking the drug, she is still suffering, At the time I pleaded with her not to take it, as I’d researched the drug and was quite troubled by the side effects. But, she was 19 and living away from home. Essentially she was seen to be an adult. And by the way, she had teenage spots, definitely NOT full-blown acne.

Leave a Reply

Your email address will not be published. Required fields are marked *

*